Diagnostic complexity of rifampicin-induced coagulopathy in
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Rifampicin is currently used to treat various bacterial infections, with the most significant application in the treatment of tuberculosis. Dose-independent side effects of the drug can lead to the development of various coagulation disorders, among which disseminated intravascular coagulation is the most dangerous. The mechanism of coagulopathy itself is multifactorial, but it is thought to be mediated by an immune response (formation of antigen-antibody complexes) and consequent damage to platelets and the vascular endothelium.

A 66-year-old woman, with numerous comorbidities including chronic renal failure, condition after implantation of a permanent pacemaker, and a positive blood culture for Staphylococcus aureus, presented with spontaneous bleeding in the muscle wall, and in the clinical picture of hemorrhagic shock.

Knowing the multifactorial mechanism of rifampicin-induced coagulopathy, possible factors were considered, such as infections, comorbidities, drug use and drug-drug interactions, pathological laboratory parameters, and coagulograms. Clinical presentation of abdominal pain and intra-abdominal mass, with laboratory verification of prolonged activated partial thromboplastin time and computed tomography-proven hematoma suspected of acute bleeding, redirects clinical suspicion of drug-induced coagulopathy.

By discontinuing rifapicin and administering vitamin K and fresh frozen plasma, normalization of laboratory coagulation parameters was achieved. Bleeding from the muscle wall required correction of acute anemia with red cell concentrates, surgical intervention, and additional antibiotic therapy for secondary infection of the operative wound.

At the end of 6 weeks of antibiotic (antistaphylococcal) therapy (due to the basic suspicion of possible infectious endocarditis), the normalization of inflammatory parameters occurred with a sterile control blood culture and a normal coagulogram.

Clinicians should be aware of the possible side effects of the administered drugs, especially taking into account the overall clinical picture of a patient, including comorbidities and possible drug interactions.

Source: https://journals.lww.com/md-journal/Fulltext/2021/07020/Diagnostic_complexity_of_rifampicin_induced.5.aspx
Like
Comment
Share